Taking certain types of vitamins can cause a variety of gastrointestinal problems, according to Dr. David Poppers, a gastroenterologist at New York University Langone Medical Center. It's not uncommon to experience abdominal pain or discomfort, nausea, or diarrhea. Too much vitamin C or zinc may cause nausea, diarrhea, and stomach cramps.
Too much selenium may cause hair loss, gastrointestinal discomfort, fatigue, and minor nerve damage. Antacids that contain magnesium can also cause diarrhea or make it worse. Do you take a multivitamin every morning? How about a B-complex or just an extra gummy of vitamin C during cold and flu season? While a good vitamin regimen can be beneficial, there are potential problems ranging from minor annoyances to serious health problems resulting from excessive vitamin intake. And the number of supplements you're taking is just the beginning. Acute symptoms such as diarrhea, headache, nausea, stomach pain, and vomiting usually appear soon after a zinc overdose. People with these conditions may be even more likely to have an upset stomach, diarrhea, reflux, or nausea when taking vitamins, especially those containing calcium, vitamin C or iron, which are more likely than others to irritate the stomach lining.
And for those who have a heart arrhythmia and are taking magnesium, for example, diarrhea could be a problem, he says. Other supplements that can cause diarrhea when taken in high doses are ashwagandha, NAC (N-acetyl-cysteine), lysine, iodine and seaweed supplements, which contain iodine, D-limonene and yacon syrup. However, if you are taking magnesium for other reasons and want to avoid this effect, certain forms of magnesium are less likely to cause diarrhea. Regardless of whether you are taking a supplement that can cause diarrhea, osmotic false sugar stimulants can cause or worsen diarrhea, Dr. Typical side effects include diarrhea, increased risk of bleeding and a possible imbalance of other vitamins in the B family.
That's why it's important to determine what could be causing gastrointestinal problems, such as these common vitamin supplements that cause diarrhea, and take steps to prevent it. As noted by Healthline, too much vitamin D can cause diarrhea or constipation, as well as stomach pain, lack of appetite, vomiting, nausea, high blood levels and even kidney failure. As Healthline explained, symptoms of hypercalcemia can range from mild fatigue or headaches to as severe as abnormal heart rhythms and even coma. However, when it comes to certain supplements, what you put in your body can agitate your gastrointestinal tract and cause diarrhea. That said, people taking a fish oil supplement may have slippery stools and in some cases diarrhea; Jouhourian says. Rare side effects of very high levels of iodine include fever, diarrhea, vomiting and even a weak pulse and coma. The clinic warns that if you take an oral supplement containing more than 10 000 micrograms of vitamin A per day you could experience joint and bone pain skin irritation headaches diarrhea nausea and even bone weakening and liver damage. Consuming a large amount of fat over a short period of time can alter the digestive tract and cause gas bloating and possibly diarrhea as the body tries to cope with fat overload.